A 73 year-old male patient, with a previous PTCA (percutaneous transluminal coronary angioplasty) of the left anterior descending artery and ramus intermedius, underwent a dipyridamole stress testing following a nondiagnostic exercise EKG (the exercise was terminated because of the occurrence of non sustained ventricular tachycardia). The baseline echo revealed an apical hypokinesis (additional file 1) which did not change during the test, however ventricular tachycardia developed again during dipyridamole echo (additional file 2). Lesson: it is useless to expose a patient with known coronary artery disease and a previously complicated test to another stressor. Indication must be appropriate.
Additional File 1: The baseline echo (apical 4 chamber view) with apical hypokinesis. (MPG 5 MB)
Additional File 2: No change in wall motion, but ventricular tachycardia developed at peak stress. (MPG 7 MB)
An 81 year-old female, with symptomatic and hemodynamically significant aortic stenosis and normal coronary angiogram underwent a high dose dipyridamole stress echo testing. The baseline wall motion was normal (additional file 3). The patient fell in cardiogen shock and had a transient ischemic attack of the brain following a negative test (additional file 4). Lesson: another dangerous experiment on a patient with already diagnosed normal coronary arteries. Indication must be always appropriate.
Additional File 3: Resting parasternal short axis view and apical 4 chamber view with normal regional left ventricular wall motion. (MPG 5 MB)
Additional File 4: Following the dipyridamole administration cardiogenic shock occurred. Depressed global left ventricular function can be seen both from parasternal long axis view and apical 4 chamber view. (MPG 9 MB)
A 57 year-old male patient with abdominal pain and claudicatio intermittens was studied with dobutamine echocardiography. Soon after the first (5 mcg/Kg/min) dose the patient had ventricular extrasystoles (additional file 5) and during the 20 mcg/Kg/min dose of dobutamine, Torsade de points ventricular tachycardia evolved (additional file 6). Lesson: in patients with arrhytmias in resting conditions, dobutamine can often provoke dangerous tachycardias. In this group of patients dipyridamole could be the first choice.
Additional File 5: Apical 4 chamber view during low dose dobutamine. (MPG 8 MB)
Additional File 6: Parasternal long axis view. The initiation of the torsade de pointe ventricular tachycardia. (MPG 8 MB)
A 55 year-old male patient with previous posterior myocardial infarction, quadruple by-pass, depressed left ventricular function and chest pain was sent to the echo lab for assessment of myocardial viability (additional file 7). Low dose dobutamine echo was performed, however, following the 10 mcg/Kg/min dose a fatal ventricular fibrillation developed (additional file 8). Lesson: there must always be an attending physician during pharmacological stress echo testing with all necessary equipment for reanimation. Dobutamine can provoke arrhytmias even in low doses.
Additional File 7: Apical 4 chamber view and apical long axis view. Apical and posterior akinesia on the resting images. (MPG 8 MB)
Additional File 8: Ventricular fibrillation following a low dose dobutamine. (MPG 8 MB)
A 66 year-old male patient with a recent (12 days old) inferior infarction and inferior aneurysm underwent a high dose dobutamine stress test. A huge aneurysm of the inferior wall was present on the baseline echocardiogram (additional file 9). The patient died following an acute cardiac rupture (additional file 10). Lesson: indications for testing must always be first class, and in patients with recent infarction and aneurysm dipyridamole should be the first choice.
Additional File 9: Quad-screen image of a patient with inferior aneurysm. (MPG 9 MB)
Additional File 10: The image of the heart following a cardiac rupture with huge pericardial effusion. (MPG 9 MB)